Clostridium difficile colitis (or C. difficile colitis) is inflammation of the large
intestine (colon) caused by a certain type of bacteria
(Clostridium difficile). It sometimes occurs after a
hospital stay or antibiotic treatment.
Symptoms (which can be mild or severe) include stomach cramps,
diarrhea, nausea, vomiting, and fever. The first step in treatment for C. difficile colitis is to stop taking the antibiotics that caused the infection, if possible. Treatment also may include taking an antibiotic that
specifically kills C. difficile.
You may get a medicine called a bile salt binder (such as cholestyramine) that can help control the diarrhea. And probiotics, which are bacteria that help keep the natural balance of organisms (microflora) in the intestines, may be helpful for people who have repeated C. difficile infections.
In some cases, a fecal transplant can be done that restores good bacteria to the colon and helps get rid of the C. difficile infection.
August 3, 2012
E. Gregory Thompson, MD - Internal Medicine & Arvydas D. Vanagunas, MD - Gastroenterology
How this information was developed to help you make better health decisions.
To learn more visit Healthwise.org
© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
We are happy to take your appointment request over the phone, or, you may fill out an online request form.
Disclaimer: The information on this website is for general informational purposes only and SHOULD NOT be relied upon as a substitute for sound professional medical advice, evaluation or care from your physician or other qualified health care provider.